Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

On images of Borel measures under Borel mappings


Author: Dimitris Gatzouras
Journal: Proc. Amer. Math. Soc. 130 (2002), 2687-2699
MSC (2000): Primary 28A33, 46E27, 60B05, 60B10; Secondary 26A21, 28C15, 54E70, 54H05
Published electronically: March 29, 2002
MathSciNet review: 1900877
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $X$ and $Y$ be metric spaces. We show that the tight images of a (fixed) tight Borel probability measure $\mu$ on $X$, under all Borel mappings $f\colon X\to Y$, form a closed set in the space of tight Borel probability measures on $Y$ with the weak$^*$-topology. In contrast, the set of images of $\mu$ under all continuous mappings from $X$ to $Y$ may not be closed. We also characterize completely the set of tight images of $\mu$ under Borel mappings. For example, if $\mu$ is non-atomic, then all tight Borel probability measures on $Y$ can be obtained as images of $\mu$, and as a matter of fact, one can always choose the corresponding Borel mapping to be of Baire class 2.


References [Enhancements On Off] (What's this?)

  • 1. Patrick Billingsley, Convergence of probability measures, John Wiley & Sons, Inc., New York-London-Sydney, 1968. MR 0233396 (38 #1718)
  • 2. Patrick Billingsley, Probability and measure, 3rd ed., Wiley Series in Probability and Mathematical Statistics, John Wiley & Sons, Inc., New York, 1995. A Wiley-Interscience Publication. MR 1324786 (95k:60001)
  • 3. John B. Conway, A course in functional analysis, 2nd ed., Graduate Texts in Mathematics, vol. 96, Springer-Verlag, New York, 1990. MR 1070713 (91e:46001)
  • 4. D. Gatzouras (2001) On Weak Convergence of Probability Measures in Metric Spaces, preprint.
  • 5. P. Habala, P. Hájek, V. Zizler (1996) Introduction to Banach Spaces [I], Matfyzpress, vydavatelstvi Matematicko-fyzikálni fakulty Univerzity Karlovy.
  • 6. K. Kuratowski, Topology. Vol. I, New edition, revised and augmented. Translated from the French by J. Jaworowski, Academic Press, New York-London; Państwowe Wydawnictwo Naukowe, Warsaw, 1966. MR 0217751 (36 #840)
  • 7. H. L. Royden, Real analysis, 3rd ed., Macmillan Publishing Company, New York, 1988. MR 1013117 (90g:00004)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 28A33, 46E27, 60B05, 60B10, 26A21, 28C15, 54E70, 54H05

Retrieve articles in all journals with MSC (2000): 28A33, 46E27, 60B05, 60B10, 26A21, 28C15, 54E70, 54H05


Additional Information

Dimitris Gatzouras
Affiliation: Department of Mathematics, University of Crete, Leoforos Knossou, 714 09 Iraklion, Crete, Greece
Address at time of publication: Department of Mathematics, Agricultural University of Athens, Iera Odos 75, 118 55 Athens, Greece
Email: gatzoura@math.uoc.gr, gatzoura@aua.gr

DOI: http://dx.doi.org/10.1090/S0002-9939-02-06434-1
PII: S 0002-9939(02)06434-1
Keywords: Convergence of a sequence of images of a measure, tight measure, Prohorov's theorem, characterization of images of a tight measure, Baire class 2 mapping
Received by editor(s): November 15, 1999
Received by editor(s) in revised form: April 19, 2001
Published electronically: March 29, 2002
Additional Notes: This research was supported by the European Commission as part of the programmes E$Π$ET and K$ΠΣ$
Communicated by: David Preiss
Article copyright: © Copyright 2002 American Mathematical Society